Oklahoma, 2010

Hail and Damaging Wind in Oklahoma, May 24, 2010

May 24, 2010 · NWS AMA · 9 events in 2 counties and zones

Severe thunderstorms moved across the central and eastern Oklahoma Panhandle during the afternoon and evening hours. These storms produced large hail and strong winds but no damage or injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central and eastern Oklahoma Panhandle during the afternoon and evening hours. These storms produced large hail and strong winds but no damage or injuries were reported. Non-thunderstorm wind gusts in the eastern Oklahoma Panhandle during the early evening hours resulted in some damage...however no injuries were reported.

At 1650 CST...The Beaver County Emergency Manager estimated fifty-six knot non-thunderstorm wind gusts two miles north of Slapout Oklahoma. These wind gusts broke off three to six inch diameter tree limbs.

At 1650 CST...The Beaver County Emergency Manager estimated sixty-one knot non-thunderstorm wind gusts one mile east of Slapout Oklahoma which uprooted a large elm tree and also blew off a five hundred gallon fuel tank off of a cradle stand. The fuel tank was determined to be empty or nearly empty. Many shingles had also blown off a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 11:02 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 24, 11:02 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1202 PM CDT MON MAY 24 2010

.UPDATE...
FORECAST HAS BEEN UPDATED TO ISSUE TORNADO WATCH WHICH IS IN EFFECT
FOR THE CENTRAL AND EASTERN PANHANDLES UNTIL 8 PM THIS EVENING.
UNSTABLE AIRMASS COUPLED WITH APPROACHING DRYLINE AND SUFFICIENT SHEAR
SHOULD SUPPORT SEVERE THREAT...INCLUDING LARGE HAIL AND ISOLATED
TORNADOES. WENT AHEAD AND INCLUDED SEVERE WORDING IN THE GRIDS AS
WELL.

&&

.PREV DISCUSSION... /ISSUED 659 AM CDT MON MAY 24 2010/

AVIATION...
1200 UTC TAFS...AREA OF STRATUS SPREADING ACROSS THE TERMINALS WITH
CIGS AROUND 2KFT. EXPECT THESE CIGS TO LIFT MID MORNING WITH
CONDITIONS RETURNING TO VFR AROUND 18-19Z. AN UPPER LEVEL TROUGH
DIGS INTO THE FOUR CORNERS REGION THIS AFTERRNOON...WHILE AN UPPER
LEVEL DISTURBANCEE LIFTS ACROSS THE AREA. ITS SFC REFLECTION LOW WILL
SLIDE ACROSS THE AREA WHICH WILL ALLOW A DRYLINE TO MIX INTO THE
CENTRAL TX/OK PANHANDLES. A MOIST AND UNSTABLE AIR MASS EAST OF THE
DRYLINE WILL SUPPORT TSRA DEVELOPMENT TODAY...WITH DRIER AIR IN THE
WESTERN SECTIONS. GIVEN THE RATHER ISOLATED NATURE OF ANY CONVECTION
THIS MORNING...LEFT OUT ANY MENTION OF CB REMARKS. LOW LEVEL JET WILL
DEVELOP TONIGHT...WHILE THE DRYLINE REMAINS ACROSS THE EASTERN PANHANDLES.
THIS WILL KEEP ANY TSRA EAST OF THE TERMINALS. TIME/HEIGHT CROSS
SECTIONS AND FORECAST SOUNDINGS INDICATE INCREASING LOW LEVEL
MOISTURE WHICH CAN SUPPORT A STRATUS DECK TO DEVELOP EARLY TUESDAY
MORNING. HAVE GONE AND INSERTED MVFR CIGS BY AROUND 10Z. GUSTY
SOUTHERLY WINDS WILL CONTINUE TODAY...ALTHOUGH UNCERTAIN IF KAMA WILL
HIT AVIATION WARNING CRITERIA SO LEFT GUSTS JUST BELOW 40 KTS. WINDS
SHOULD DIMINISH TO AROUND 10 KTS AROUND SUNSET.

CLK

PREV DISCUSSION... /ISSUED 508 AM CDT MON MAY 24 2010/

DISCUSSION...
FOR TODAY...EXPECT DRYLINE TO MAKE EWD PROGRESS INTO CNTRL TX AND OK
PNHDLS...PSBLY HOLDING UP ALONG THE EDGE OF THE CAPROCK EAST OF A
KGUY TO KAMA LINE BY LATE AFTERNOON. KEPT IN MORNING POPS TO ACCOUNT
FOR CURRENT RADAR ACTIVITY...THEN OMITTED POPS WRN ZONES FOR THIS AFTN
.SLGT CHC PARTS OF CNTRL ZONES...AND CHC POPS ERN ZONES SINCE THAT
AREA WIL BE MOST LIKELY TO BE E OF DRYLINE. SVR THREAT QUITE PSBL
THIS MORNING IN ADVANCE OF APCHG PACIFIC COLD FRONT AND DRYLINE
ACTING ON AVAILABLE MOISTURE.

FOR TNGT...KEPT IN LOW POPS ERN SECTIONS ONLY AS DRYLINE SHOULD BE IN
THAT VCNTY.

FOR TUESDAY AND WED...COMBINATION OF SLOSHING DRYLINE...ATTENDANT
INSTABILITY...AND MINOR SHORTWAVE TROFS WILL LIKELY ACT ON AVAILABLE
MOISTURE TO PROVIDE CONTINUED CHCS FOR PRECIP...WITH SLGT CHC TO CHC
POPS DURG TUES THRU WED NIGHT.

UPPER LEVEL RIDGE TO BUILD INTO CNTRL AND SRN PLAINS FROM THURSDAY
THRU MUCH OF THE UPCOMING WEEKEND BEFORE GETTING BEATEN DOWN SOMEWHAT
LATE IN THE WEEKEND INTO MEMORIAL DAY. GENERALLY DRY WX EXPECTED DURG
THIS PERIOD WITH POPS REMAINING JUST BELOW MENTIONABLE AT THIS TIME.

ANDRADE

FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH MUCH OF THE
UPCOMING WEEK DUE TO EXTENSIVE GREENUP...RECENT RAINS...WET SOILS...
AND CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY
NIGHT.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/10
Hazardous weather outlook, May 24, 10:53 AM CST, 1 hour 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1153 AM CDT MON MAY 24 2010

OKZ001>003-TXZ001>020-242100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1153 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...TORNADO WATCH IN EFFECT UNTIL 800 PM CDT FOR THE CENTRAL AND
EASTERN PANHANDLES...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES TODAY AND TONIGHT. THESE STORMS ARE ANTICIPATED
TO DEVELOP ALONG AND EAST OF THE DRYLINE...WHICH WILL TRACK SLOWLY
EAST THROUGH THE DAY. SOME OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS...ALTHOUGH
ISOLATED TORNADOES WILL BE POSSIBLE.

IN ADDITION...SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE
EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AS
A RESULT...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON AND EVENING IN SUPPORT OF SEVERE WEATHER
OPERATIONS.

TAB

In the hours before

Local storm report, May 24, 8:24 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             KENTON                  36.90N 102.97W
05/23/2010  E1.75 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000514

TAS
Local storm report, May 24, 8:58 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
958 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     2 WNW WHEELESS          36.73N 102.93W
05/23/2010                   CIMARRON           OK   TRAINED SPOTTER

            OVER 70 MPH WINDS

&&

EVENT NUMBER AMA1000515

TAS
Special weather statement, May 24, 10:02 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1102 AM CDT MON MAY 24 2010

TXZ002-007-241630-
SHERMAN TX-MOORE TX-
1102 AM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1130 AM CDT FOR MOORE AND SHERMAN
COUNTIES.

AT 1058 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED A LINE OF STRONG THUNDERSTORMS FROM 9 MILES SOUTH OF
STRATFORD TO 10 MILES WEST OF FOUR WAY...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUNEZ
Special weather statement, May 24, 10:25 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1125 AM CDT MON MAY 24 2010

OKZ002-TXZ002-003-007-008-241730-
TEXAS OK-SHERMAN TX-HANSFORD TX-HUTCHINSON TX-MOORE TX-
1125 AM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1230 PM CDT FOR MOORE...
HUTCHINSON...HANSFORD...SHERMAN AND TEXAS COUNTIES.

AT 1122 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED A LINE OF STRONG THUNDERSTORMS FROM 10 MILES WEST OF TEXHOMA
TO DUMAS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUNEZ
Local storm report, May 24, 12:03 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
103 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             15 N GUYMON             36.90N 101.48W
05/24/2010  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000516

SMB

The radar

The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
May 24, 12:03 PM CST to 12:04 PM CST
Where
Texas County, 5.39 mi ENE of Hough
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.900, -101.480

Hail, Texas

When
May 24, 12:10 PM CST to 12:11 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.690, -101.480

Hail, Texas

When
May 24, 12:12 PM CST to 12:13 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -101.480

Hail, Texas

When
May 24, 12:28 PM CST to 12:29 PM CST
Where
Texas County, 3.54 mi NE of Guymon
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.720, -101.440

Hail, Texas

When
May 24, 1:30 PM CST to 1:31 PM CST
Where
Texas County, 1.31 mi WNW of Hardesty
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.630, -101.220

Hail, Texas

When
May 24, 2:14 PM CST to 2:15 PM CST
Where
Texas County, 4.11 mi WSW of Baker
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.850, -101.090

High Wind, Beaver

When
May 24, 4:50 PM CST to 4:51 PM CST
Where
Beaver forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

High Wind, Beaver

When
May 24, 4:50 PM CST to 4:51 PM CST
Where
Beaver forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Thunderstorm Wind, Beaver

When
May 24, 8:30 PM CST to 8:31 PM CST
Where
Beaver County, 5.77 mi NNE of Balko
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.710, -100.650

The Emergency Manager of Beaver County in the eastern Oklahoma Panhandle estimated sixty-one knot thunderstorm wind gusts. No damage or injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231812, 232029, 232030, 232031, 232032, 232033, 232036, 232037, 232034.